Wyoming, 2016

Wildfire in Wyoming, July 28 to 31, 2016

July 28 to 31, 2016 · NWS SLC · 1 event in 1 county or zone

The Tokewanna Fire, located just on the Wyoming side of the Utah/Wyoming border, started on July 28, and damaged several structures before it was contained. Note that this episode continued into August.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The Tokewanna Fire, located just on the Wyoming side of the Utah/Wyoming border, started on July 28, and damaged several structures before it was contained. Note that this episode continued into August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 28, 8:13 AM MST, 5 hours 47 minutes earlier.

Area forecast discussion, Jul 28, 8:13 AM MST, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
913 AM MDT THU JUL 28 2016

.SYNOPSIS...High pressure will maintain hot and dry conditions
through much of the remainder of the work week. This high will
move east Friday allowing moisture to slowly increase from the
south through the upcoming weekend.

&&

.DISCUSSION...
Water vapor loop shows ridging from the southwest CONUS ahead of a
weak trough over the west coast. MDCARS wind observations show a 50-
105kt westerly jet from northern Utah into the lower Great Lakes.
GOES/HRRR/00Z KSLC RAOB indicate the precipitable water value ranges
from 0.15"-0.25" northern mountains to 0.75"-1.00" southern valleys.

Instability will be greater today with moisture aloft advecting into
the region. Based on SREF instability parameters along with
simulated reflectivity from the HRRR and our WRF models, have bumped
up PoPs across the south through this evening. WRF BUFKIT forecast
sounds are quite high based with a substasntial inverted-v profile,
suggesting little rainfall can be expected though dry microbursts
may bring locally gusty and erratic winds.

Updated sky cover based on new convective potential through this
evening.

&&

.PREVIOUS DISCUSSION...
High pressure firmly in place over the forecast area this morning,
resulting in mostly clear and dry conditions. Another hot day is in
store for Utah and southwest Wyoming with maxes in excess of 10F
above seasonal norms for some locations. It will be hot enough to be
hazardous over lower portions of Utah's Dixie, including the city of
St. George, where an Excessive Heat Warning is in effect today and
tomorrow. Though the airmass remains dry, it will be warm enough to
allow for a few high based storms to fire off the higher terrain of
southern Utah this afternoon with little rainfall expected.

The ridge is progged to remain in place through tomorrow, keeping
conditions hot and dry. However, the ridge is expected to flatten
some by late Friday as a Pacific Northwest trough moves onshore.
This will allow for a more westerly flow over the area, drawing
moisture into southwest Utah by Friday afternoon, increasing the
chance of afternoon convection. The moisture is expected to continue
to spread northward on Saturday, allowing for an increasing chance
of precip with some cooling of temperatures over southern Utah.
Given the dry airmass over the area, storms will initially produce
little if any rainfall.

With the ridge axis shifting slightly to the east, midlevel moisture
will continue to increase across the forecast area Saturday night
into Sunday and Monday. This will continue to bring an increasing
chance of showers and thunderstorms to the bulk of the forecast
area. However, some of the storms on Sunday, especially those across
northern Utah along the edge of the moisture plume, may remain high-
based and produce strong gusty outflow winds but little rain. The
moisture will remain in place through Monday, helping temperatures
to gradually trend downward.

A shortwave trough crossing the PacNW states and tracking into the
northern Rockies on Tuesday will flatten the ridge and push a weak
cold front into Utah Tuesday night into Wednesday. This will not
only continue to bring slightly cooler temperatures to the area, but
drier air will spread in from the northwest as well. The moisture
and associated showers will become increasingly confined to the
south and east through the midweek period.

&&

.AVIATION...Operational weather concerns will remain minimal at the
KSLC terminal through the valid TAF period. Light and variable winds
currently in place will transition to a light northwest between 17-
18z, with speeds increasing above 6 knots between 18-19z. VFR
conditions will prevail under largely clear skies.

&&

.FIRE WEATHER...
Primary concerns revolve around new starts due to lightning during
the next several days. Headlines will likely be required.

Yesterday's ERC values were above the 90th percentile for Central
and Northern Utah, with areas greater than the 80th percentile
across Southwest Utah.

Lightning will be most likely across zone 496 today, sneaking into
498 by evening. A significant increase is expected for tomorrow with
the threat including much of central and southern utah.
Saturday this threat includes much of Utah.

Otherwise hot conditions will begin to receed this weekend due to
the greater coverage of convection. The same can be said about RH
values, very dry today will trend a bit more moist each coming day
through the weekend.

&&

.SLC Watches/Warnings/Advisories...
UT...Excessive Heat Warning until 9 PM MDT Friday for UTZ019.

WY...None.
&&

PUBLIC...Rogowski/Traphagan/Cheng
AVIATION...Merrill
FIRE WEATHER...Rogowski

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 28, 2:08 AM MST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
308 AM MDT THU JUL 28 2016

UTZ001>016-019>021-517-518-WYZ021-291015-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
308 AM MDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

HOT TEMPERATURES WILL CONTINUE ACROSS MUCH OF THE OUTLOOK AREA
TODAY. TEMPERATURES WILL BECOME DANGEROUSLY HIGH IN AREAS OF UTAHS
DIXIE BELOW 4000 FEET THIS AFTERNOON. PEOPLE IN THOSE AREAS SHOULD
BE CAUTIOUS WHEN ENGAGING IN OUTDOOR ACTIVITIES LATER TODAY...AS
THE PERIOD OF EXCESSIVE HEAT WILL INCREASE THE LIKELIHOOD OF HEAT
RELATED ILLNESS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT WEATHER WILL CONTINUE ACROSS THE OUTLOOK AREA THROUGH FRIDAY.
EXCESSIVELY HOT TEMPERATURES ARE FORECAST TO CONTINUE ACROSS THE
LOWER ELEVATIONS OF WASHINGTON COUNTY INCLUDING ST GEORGE AND THE
CANYON BOTTOMS IN ZION NATIONAL PARK ON FRIDAY.

A GRADUAL COOLING TREND WILL BEGIN ACROSS SOUTHERLY UTAH STARTING
SATURDAY WHILE HOT TEMPERATURES CONTINUE OVER NORTHERN UTAH. THE
SLIGHTLY COOLER TEMPERATURES WILL REACH NORTHERN UTAH ON SUNDAY.

MOISTURE WILL START TO SPREAD INTO UTAH FRIDAY THROUGH THE EARLY
PART OF NEXT WEEK. THUNDERSTORMS WILL DEVELOP ACROSS SOUTHWEST
UTAH FRIDAY AFTERNOON AND INCREASE IN AREAL COVERAGE INTO
NORTHERN AND EASTERN UTAH SATURDAY AND SUNDAY. THUNDERSTORMS WILL
LIKELY BE DRY INITIALLY...PRODUCING STRONG GUSTY OUTFLOW WINDS AND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Jul 28, 1:48 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
248 PM MDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     TSTM WND GST     30 ENE KANAB            37.19N 112.01W
07/28/2016  M62 MPH          KANE               UT   MESONET

&&

MSTRUTHW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Uinta

When
July 28, 2:00 PM MST to July 31, 11:59 PM MST
Where
Uinta forecast zone
Injuries
1 direct, 0 indirect
Property damage
$500,000
Reported by
Newspaper
Coordinates
41.288, -110.548 (the zone’s center; the record gives no point)

The Tokewanna Fire was discovered on the afternoon of July 28, about 15 miles south of Mountain View, Wyoming. The fire burned approximately 1,300 acres and destroyed 8 structures in the Tokewanna Estates Subdivision. The fire forced the evacuation of 140 homes and the Uinta County Youth Camp, and also closed portions of Highways 271 and 410. One firefighter on the wildfire suffered burns from the fire. The fire was 100% contained as of 6 p.m. MDT Saturday, August 6.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653935.